New Jersey, 2012

Hail and Damaging Winds in New Jersey, August 15, 2012

August 15, 2012 · NWS PHI · 8 events in 4 counties and zones

An approaching cold front helped trigger scattered strong to severe thunderstorms across New Jersey mainly during the second half of the afternoon and the early part of the evening. One lightning related death occurred in Monmouth county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front helped trigger scattered strong to severe thunderstorms across New Jersey mainly during the second half of the afternoon and the early part of the evening. One lightning related death occurred in Monmouth county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 15, 9:23 AM EST, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 15, 9:23 AM EST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1023 AM EDT WED AUG 15 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TODAY, MOVING OFFSHORE TONIGHT.
WEAK HIGH PRESSURE WILL BUILD IN FOR THURSDAY AND MOST OF FRIDAY.
ANOTHER COLD FRONT WILL MOVE INTO THE REGION FROM THE WEST AND LATE
ON FRIDAY AND MOVE OFFSHORE LATE SATURDAY. HIGH PRESSURE BUILDS IN
BEHIND THE FRONT FOR SUNDAY THROUGH WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NO SIGNIFICANT CHANGES TO THE FORECAST THIS MORNING. THE LOW
CLOUDS AND FOG HAVE MOSTLY LIFTED AND BURNED OFF WHICH WILL LEAD
TO A MIX OF MID/HIGH LEVEL CLOUDINESS FROM MID MORNING THROUGH
EARLY AFTERNOON. THE PARTIAL CLEARING WILL ALLOW THE AIRMASS TO
WARM FAIRLY QUICKLY WITH STEEPENING LOW LEVEL LAPSE RATES. FOR THE
MOST PART...HIGHS WERE BASED ON THE MOS BLEND...WITH A NOD TO THE
NAM...WHICH HAS BEEN BETTER WITH HIGHS THE PAST COUPLE OF CYCLES.
WE HAVE PUSHED BACK THE TIMING OF THE SHOWER/THUNDERSTORM ACTIVITY
A FEW HOURS AS NOTHING IS ON RADAR AND IT SHOULD TAKE A COUPLE OF
HOURS FOR THINGS TO DEVELOP AS A SHORT WAVE APPROACHES FROM THE
SOUTHWEST.

THE WARMING SHOULD RESULT IN A MODERATELY UNSTABLE AIRMASS ACROSS
MUCH OF SOUTHEAST PENNSYLVANIA...A GOOD CHUNK OF NEW JERSEY...
NORTHEAST MARYLAND AND DELAWARE. MODIFIED MODEL SOUNDINGS (MOSTLY
FROM THE 0000 UTC NAM) SHOW A GOOD AMOUNT OF MEAN LAYER CAPE
STRETCHING FROM KPHL TO NEAR KACY DURING THE EARLY TO MID AFTERNOON.
THE MEAN LAYER CAPE SHOULD SUPPORT CONVECTIVE DEVELOPMENT OF EITHER
THE SURFACE FRONT (OR WHATS LEFT OF IT)...OR A LEE SIDE TROUGH.

THE FOCUSING OF THE INSTABILITY WILL ALLOW IT TO TAKE ADVANTAGE OF
THE AVAILABLE BULK SHEAR TO HELP FORM LINEAR CONVECTION...MAINLY IN
THE FORM OF SMALL BROKEN LINES OR SEGMENTS. THE MAIN THREAT WOULD BE
STRONG WINDS...AS MODEL SOUNDINGS SUGGEST WIND GUSTS OF 50 KNOTS
POSSIBLE WITH THE STRONGER SEGMENTS. MID LEVEL LAPSE RATES ARE
MIDDLING AT BEST...AND HAIL PROBABLY DOES NOT HAVE MUCH AN IMPACT
UNLESS MINI SUPERCELLS CAN FORM. THE ENVIRONMENT DOES NOT SEEM
LIKELY TO SUPPORT THIS...BUT THIS IS LIKELY THE BEST CHANCE FOR
LARGE HAIL .

THE BEST CHANCE OF FOR SIGNIFICANT CONVECTION APPEARS TO FALL
BETWEEN ABOUT 2000 UTC AND 0100 UTC FOR MUCH OF THE AREA OUTLINED
ABOVE. PRECIPITABLE WATER VALUES MAY APPROACH 2 INCHES ACROSS
SOUTHEAST SECTIONS. STORM MOTION APPEARS TO BE QUICK ENOUGH TO
MITIGATE A SLOW MOVING FLASH FLOOD THREAT...BUT TRAINING CELLS MAY
BE A SOURCE FOR FLASH FLOODING. SINCE IT IS DIFFICULT TO PICK ONE
AREA OVER ANOTHER (OUTSIDE OF THE USUAL SUSPECTS...MAINLY PORTIONS
OF THE DELAWARE VALLEY AND NORTHWEST NEW JERSEY)...WE WILL FORGO THE
FLASH FLOOD WATCH OPTION THIS MORNING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
THE THUNDERSTORM ACTIVITY SHOULD START WANING THIS EVENING AS THE
SURFACE FRONT MOVES OFFSHORE. THERE IS SOME INDICATION...ESPECIALLY
FROM THE 0000 UTC NAM...THAT THE FRONT MAY LIMP OFFSHORE AS LATE AS
THE 0300 UTC TO 0600 UTC THURSDAY TIMEFRAME. IF THIS OCCURS...
THUNDERSTORMS ARE POSSIBLE ALONG THE NEW JERSEY COAST THROUGH ABOUT
MIDNIGHT.

AFTER THE SHORT WAVE PASSES NORTH OF THE AREA AROUND 0600 UTC
THURSDAY...THE CLOUDINESS SHOULD START TO THIN OUT...WITH MAINLY
HIGH CLOUDINESS LEFT LATE. THE LOW LEVEL GRADIENT COULD BE ENOUGH
TO MITIGATE THE LOW LEVEL MOISTURE LEFT IN PLACE BY THE RAIN...AND
PATCHY FOG IS POSSIBLE. AT THIS POINT...THE FOG WILL BE LEFT OUT OF
THE FORECAST...AND CAN BE ADDED LATER IF NEEDED.

SINCE THE AIRMASS CHANGE OCCURS SLOWLY...LOWS WERE BASED ON THE MOS
BLEND.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
WEAK HIGH PRESSURE BUILDS ACROSS TO OUR SOUTH, RIDGING NORTHWARD ON
THURSDAY, AS THE MID LEVEL TROUGH PUSHES OFF TO THE EAST. THURSDAY
SHOULD BE A NICE DAY ACROSS OUR AREA AS SKIES WILL BE MOSTLY SUNNY
AS LITTLE MOISTURE WILL BE AROUND THROUGH MUCH OF THE DAY. MAXIMUM
TEMPERATURES WILL RISE BACK INTO THE UPPER 80S WITH DEWPOINTS
DROPPING INTO THE 50S, WHICH WILL MAKE IT MUCH MORE COMFORTABLE.
THURSDAY NIGHT SHOULD EB A GOOD RADIATIONAL COOLING NIGHT WITH FEW
CLOUDS AROUND THE REGION. TEMPERATURES WILL DROP INTO THE LOW TO MID
60S THROUGH MOST OF THE AREA, WITH SOME UPPER 50S ACROSS THE HIGHER
TERRAIN OF NW NEW JERSEY AND THE SOUTHERN POCONOS. IT MAY REMAIN
SLIGHTLY WARMER THROUGH THE URBAN AREAS AND TEMPERATURES INTO THE
UPPER 60S TO AROUND 70 ARE EXPECTED.

THE RIDGING FLATTENS OUT ON FRIDAY AS ANOTHER COLD FRONT APPROACHES
FROM THE WEST. THE FRONT WON'T MAKE IT TO OUR AREA UNTIL THE EVENING
HOURS BUT THE MODELS INDICATE THAT A PRE-FRONTAL TROUGH MAY SET UP
AND MOVE THROUGH DURING THE AFTERNOON, MAINLY AFFECTING OUR SOUTHERN
ZONES. WITH INCREASING MOISTURE IN THE SOUTHERLY FLOW AHEAD OF THE
COLD FRONT ALONG WITH DECENT INSTABILITY, SOME SHOWERS AND
THUNDERSTORMS MAY DEVELOP ACROSS THE SOUTHERN AREAS EARLIER THAN THE
MAIN LINE OF EXPECTED STORMS. FOR NOW, HAVE LEFT ANY EARLY MENTION
OF STORMS OUT OF THE FORECAST AS TIMING WITH THESE FEATURES CAN BE
TRICKY. THE COLD FRONT LOOKS TO CROSS THE REGION LATE FRIDAY THROUGH
SATURDAY. THE FRONT WILL BE SLOW TO MOVE AND GUIDANCE CONTINUES TO
DIFFER ON JUST HOW FAST IT WILL MOVE THROUGH OUR AREA. THERE ISN'T
MUCH FLOW NEAR THE SURFACE AND THE MID LEVELS DON'T LOOK MUCH BETTER
RIGHT NOW. WITH NOTHING INDICATING A STRONG PUSH FOR THE FRONT, IT
LOOKS LIKE IT WILL BE SLOWER RATHER THAN FASTER MOVING THROUGH OUR
AREA. FOR NOW WENT DOWN THE MIDDLE WITH THE FRONT CLEARING OUT BY
EARLY SUNDAY MORNING.

ONCE THE FRONT EXITS TO THE EAST ON SUNDAY, HIGH PRESSURE SHOULD
MOVE IN FROM THE WEST. MEANWHILE, LOW PRESSURE DEVELOPS ALONG A
STALLED BOUNDARY ACROSS THE CAROLINAS AND STARTS TO PUSH NORTHWARD
ON SUNDAY. WHILE THIS SYSTEM WILL LARGELY STAY TO THE SOUTH AND EAST
OF OUR AREA, SOME SHOWERS MAY SKIRT OUR SOUTHERN AREAS LATE
SUNDAY/EARLY MONDAY. CONFIDENCE IS NOT HIGH THAT THESE WOULD REACH
NORTH ENOUGH AND WE HAVE KEPT THE FORECAST FOR ALL OF SUNDAY DRY FOR
NOW. THE HIGH PRESSURE HANGS AROUND THROUGH THE BEGINNING OF THE NEW
WEEK WHICH SHOULD HELP TO DRY US OUT SOME. HOWEVER, A MID LEVEL
TROUGH WILL DIG DOWN ACROSS THE OHIO AND TENNESSEE VALLEYS MONDAY
AND TUESDAY AND ENERGY ROTATING AROUND THE BASE OF THE TROUGH WILL
KEEP OUR WEATHER A BIT UNSETTLED THROUGH THE WEEK. THE TROUGH STARTS
TO PULL EASTWARD ON TUESDAY AS THE SURFACE HIGH SLIDES ACROSS OUR
AREA.

TEMPERATURES FOR SATURDAY THROUGH WEDNESDAY WILL BE CLOSER TO
NORMAL, MAYBE EVEN SLIGHTLY BELOW NORMAL, AS PLENTY OF CLOUDS LOOK
TO REMAIN ACROSS OUR AREA. IN GENERAL, MAXIMUM TEMPERATURES WILL BE
IN THE UPPER 70S TO LOWER 80S WITH MINIMUM TEMPERATURES IN THE UPPER
50S TO MID 60S.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE FOG AND STRATUS HAS LIFTED AND BURNED OFF ACROSS MUCH OF THE
TAF SITES, ALTHOUGH A FEW SITES STILL HAVE SOME MVFR CIGS; THIS
SHOULD LIFT TO VFR OVER THE NEXT COUPLE OF HOURS. VFR CONDITIONS
ARE EXPECTED TO CONTINUE INTO THE AFTERNOON BEFORE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AS A SLOW MOVING COLD FRONT
CONTINUES TO MOVE THROUGH THE AREA THIS AFTERNOON. A TEMPO GROUP
WAS INCLUDED IN THE TERMINAL FORECASTS TO INDICATE THE POTENTIAL;
LOWER CONDITIONS ARE POSSIBLE IF ANY SHOWERS/THUNDERSTORMS DO
OCCUR. WINDS THIS MORNING ARE EXPECTED TO BE QUITE VARIABLE,
ALTHOUGH MOST SITES ARE SHOWING MORE OF A NORTHEAST FLOW EARLY.
HOWEVER, WE DO EXPECT WINDS TO BECOME MORE WESTERLY/SOUTHWESTERLY
ONCE THE ATMOSPHERE BEGINS TO MIX DOWN SOME OF THE WINDS FROM
ALOFT.

AFTER THE THUNDERSTORM THREAT ENDS (NEAR 0000 UTC)...MAINLY VFR
CONDITIONS ARE EXPECTED. MVFR VISIBILITIES ARE POSSIBLE AT THE
USUAL LOCATIONS AFTER 0600 UTC THURSDAY.

OUTLOOK...
THURSDAY...VFR CONDITIONS EXPECTED. LIGHT WEST WINDS AROUND 10
KNOTS.

FRIDAY THROUGH SATURDAY...MAINLY VFR CONDITIONS EXPECTED FRIDAY WITH
SHOWERS AND THUNDERSTORMS POSSIBLE FROM FRIDAY AFTERNOON THROUGH
SATURDAY EVENING.

SATURDAY NIGHT THROUGH SUNDAY...A FEW LINGERING SHOWERS POSSIBLE
EARLY SATURDAY NIGHT. OTHERWISE, VFR CONDITIONS EXPECTED.

&&

.MARINE...
THE PRESSURE GRADIENT HAS SLACKENED AHEAD OF THE SLOW MOVING FRONT
EARLY THIS MORNING...AS WINDS DROP CLOSER TO 10 KNOTS. THE GRADIENT
MAY TIGHTEN FOR A TIME LATER THIS MORNING INTO THE AFTERNOON AHEAD
OF THE FRONT. AT THIS POINT...IT APPEARS AS THOUGH WINDS STAY BELOW
20 KNOTS AND SEAS BELOW 4 FEET...OUTSIDE OF THUNDERSTORM ACTIVITY.

AS THE FRONT PASSES THIS EVENING...THE LOW LEVEL FLOW INCREASE FROM
THE WEST NORTHWEST IN WEAK COLD AIR ADVECTION. THE 925 MB FLOW
INCREASES LATE...AND WINDS COULD GET TO 15 KNOTS BY DAYBREAK
THURSDAY. THE BEST CHANCE OF THIS IS ACROSS THE SOUTHERN OCEAN
WATERS AND THE LOWER DELAWARE BAY. SINCE THE SOUTH TO SOUTHWEST
FETCH IS NOT PARTICULARLY GOOD...SEAS SHOULD REMAIN BELOW 4 FEET
THROUGHOUT TONIGHT.

OUTLOOK...
SUB ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON THE AREA WATERS
THROUGH EARLY NEXT WEEK. NORTHWEST WINDS ON THURSDAY WILL BECOME
SOUTHERLY BY FRIDAY IN ADVANCE OF AN APPROACHING COLD FRONT. CHANCES
FOR SHOWERS AND THUNDERSTORMS WILL INCREASE THROUGH THE DAY FRIDAY
AND CONTINUE THROUGH LATE SATURDAY ON THE AREA WATERS, WITH LOCALLY
HIGHER WINDS AND SEAS IN STORMS. WHILE THE GRADIENT DOES TIGHTEN UP
A BIT ON FRIDAY, WINDS ARE NOT EXPECTED TO REACH SMALL CRAFT
CRITERIA. GUSTS UP TO 20 KNOTS CAN BE EXPECTED FRIDAY AFTERNOON
THROUGH EARLY SATURDAY. SEAS WILL ALSO INCREASE IN THE SOUTHERLY
FLOW, INCREASING TO 3 TO 4 FEET. ONCE THE FRONT PASSES LATE SATURDAY
OR EARLY SUNDAY, WINDS WILL ONCE AGAIN BECOME NORTHWEST AND SEAS
WILL SUBSIDE TO 2 TO 3 FEET.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MEOLA
NEAR TERM...HAYES/ROBERTSON
SHORT TERM...HAYES
LONG TERM...MEOLA
AVIATION...HAYES/ROBERTSON/MEOLA
MARINE...HAYES/MEOLA
Hazardous weather outlook, Aug 15, 2:47 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
347 AM EDT WED AUG 15 2012

PAZ054-055-160800-
CARBON-MONROE-
347 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ060>062-067>071-160800-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-
BUCKS-DELAWARE-PHILADELPHIA-
347 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE HEAVY
RAIN, GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-160800-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
347 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE HEAVY
RAIN, GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-160800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
347 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE HEAVY
RAIN, GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 15, 1:38 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
238 PM EDT WED AUG 15 2012

NJZ013-014-020-026-151930-
COASTAL OCEAN NJ-EASTERN MONMOUTH NJ-OCEAN NJ-WESTERN MONMOUTH NJ-
238 PM EDT WED AUG 15 2012

...THUNDERSTORMS DEVELOPING OVER COASTAL MONMOUTH AND NORTHERN
COASTAL OCEAN COUNTIES...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS FROM ABOUT 10 MILES NORTH OF LONG BRANCH TO
ABOUT 10 MILES SOUTH OF ASBURY PARK THAT WERE DRIFTING SLOWLY
NORTHEAST. THE THUNDERSTORMS WILL AFFECT THE NORTHERN NEW JERSEY
SHORE THROUGH 300 PM.

DANGEROUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL POOR DRAINAGE AREAS.

LAT...LON 4026 7397 4012 7402 4003 7404 4001 7405
      4001 7416 4042 7405 4043 7405 4043 7400
      4048 7402 4048 7400 4044 7397 4036 7396

MPD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Monmouth

When
August 15, 1:55 PM EST
Where
Monmouth County, Middletown
Measured
1 in hail
Reported by
NPOP
Coordinates
40.400, -74.170

A severe thunderstorm dropped quarter size hail in Middletown Township.

Hail, Monmouth

When
August 15, 2:10 PM EST
Where
Monmouth County, 0.62 mi SSW of Atlantic Highlands
Measured
0.88 in hail
Reported by
NPOP
Coordinates
40.411, -74.034

A thunderstorm dropped nickel size hail in Atlantic Highlands.

Hail, Sussex

When
August 15, 2:40 PM EST
Where
Sussex County, Sparta
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.030, -74.650

A severe thunderstorm dropped quarter to half dollar size hail in Sparta Township and also caused wind damage within the township.

Thunderstorm Wind, Sussex

When
August 15, 2:40 PM EST
Where
Sussex County, Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.030, -74.650

A severe thunderstorm knocked down several trees and wires in Sparta Township (it also dropped large hail). One downed tree damaged a vehicle. No injuries were reported.

Hail, Morris

When
August 15, 3:00 PM EST
Where
Morris County, 0.87 mi SE of Green Pond
Measured
1 in hail
Reported by
NPOP
Coordinates
41.010, -74.470

A severe thunderstorm dropped quarter size hail in Rockaway Township.

Lightning, Monmouth

When
August 15, 4:05 PM EST
Where
Monmouth County, 0.34 mi SE of West End
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.277, -73.995

A 41-year-old male was struck and died the next day from a lightning strike while fishing with his 10-year-old son on Takanassee Lake Beach in Long Branch. His son was not injured.

Thunderstorm Wind, Monmouth

When
August 15, 4:30 PM EST
Where
Monmouth County, 0.93 mi NE of Clarksburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.209, -74.438

A severe thunderstorm knocked down a few trees and wires in Millstone Township.

Thunderstorm Wind, Cumberland

When
August 15, 6:11 PM EST
Where
Cumberland County, Vineland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.480, -75.030

A severe thunderstorm knocked down a few trees within the city of Vineland.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Monmouth2012-08-1541MaleBoatingDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409660, 409663, 409661, 409664, 409662, 409668, 409665, 409667.